High Wind, Livingston Area
- When
- January 18, 11:04 AM MST to 2:00 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Strong westerly winds over the Beartooth/Absaroka Foothills produced some very strong wind gusts in the Livingston area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Strong westerly winds over the Beartooth/Absaroka Foothills produced some very strong wind gusts in the Livingston area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 18, 9:10 AM MST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
910 AM MST FRI JAN 18 2013
.SHORT TERM...VALID FOR TDY AND SAT...
CLOUD COVER STREAMING ACROSS THE AREA THIS MORNING FROM THE
NORTHWEST BUT MODELS DO SHOW THIS BECOMING MORE ANCHORED OVER THE
HIGHER TERRAIN AS FLOW ALOFT VEERS A BIT THIS MORNING. DO NOT
EXPECT ENOUGH CLOUDS TO IMPACT THE DOWNSLOPING WARMING TODAY AND
TEMPERATURES IN THE UPPER 40S LOOK GOOD. WIND ADVISORY IS STILL ON
TRACK WITH 50 MPH GUSTS AT KLVM AND BELOW ZERO TEMPS IN THE PARK.
SHOULD SEE A SOLID EROSION IN SNOW COVER TODAY ESPECIALLY WITH LOW
DEWPOINTS AND MILD TEMPERATURES OVERNIGHT. NO UPDATES. BORSUM
PREVIOUS DISCUSSION...
SOME SURFACE PRESSURE RISES ACROSS SOUTH CENTRAL MONTANA THIS
MORNING...BEHIND A SHORTWAVE TROUGH...HAVE RESULTED IN TEMPORARILY
LIGHTER WINDS NEAR LIVINGSTON AND BIG TIMBER. HOWEVER...WINDS ARE
EXPECTED TO INCREASE THIS MORNING AS PRESSURE FALLS WORK BACK IN
ACROSS THE PLAINS. THE WIND ADVISORY FOR LIVINGSTON TO NYE TO BIG
TIMBER REMAINS IN EFFECT THROUGH EARLY SATURDAY MORNING...WITH THE
STRONGEST WIND EXPECTED THROUGH 10PM TONIGHT. THE WINDS WILL
DECREASE ACROSS THE WESTERN ZONES SATURDAY AS SURFACE PRESSURES
RISE ACROSS THE PLAINS BEHIND A BACK DOOR COLD FRONT.
STRONG DOWNSLOPE WINDS WILL CONTINUE ACROSS THE FORECAST AREA ON
FRIDAY...BRINGING HIGH TEMPERATURES SLIGHTLY ABOVE SEASONAL
AVERAGES. THANKS TO THIS DOWNSLOPE FLOW...A RELATIVE LACK OF
SIGNIFICANT CLOUD COVER...AND 850 MB TEMPERATURES WARMING TO
AROUND +7C...MANY LOCATIONS IN SOUTH CENTRAL MONTANA AND NORTHERN
WYOMING WILL SEE TEMPERATURES IN THE LOW TO MID 50S. A CAVEAT TO
THIS TREND WILL BE THE CLARKS FORK INTO BILLINGS...AS THE PRESSURE
GRADIENT REMAINS FAVORABLE FOR DRAINING THE BIG HORN BASIN.
TEMPERATURES AT GREYBULL WYOMING HAVE BEEN DOWN TO -3F SO FAR THIS
MORNING...AND THUS THERE IS STILL ENOUGH COLD AIR IN THE BASIN TO
KEEP TEMPERATURES IN BILLINGS ONLY IN THE 40S.
A SHORTWAVE TROUGH IN THE NORTHWESTERLY FLOW CLIPS NORTHEAST MONTANA
ON SATURDAY...AND ACTS TO PUSH A BACKDOOR COLD FRONT INTO THE
FORECAST AREA. MODELS CONTINUE TO STRUGGLE WITH THE WESTWARD
EXTEND OF THIS COLD AIR...HOWEVER...GIVEN THAT BACKDOOR COLD
FRONTS ARE USUALLY MORE AGGRESSIVE THAN THE MODELS INDICATE...HAVE
DECIDED TO LEAN TOWARD THE COLDER END OF THE MODEL GUIDANCE FOR
SATURDAY. A LACK OF DECENT MOISTURE WITH THIS SYSTEM WILL KEEP THE
FORECAST AREA DRY ON SATURDAY.
A SECONDARY SHORTWAVE TROUGH APPROACHES THE FORECAST AREA ON
SUNDAY...BRINGING A STRONGER SURGE OF COLD AIR. TEMPERATURES WILL
DROP BELOW SEASONAL AVERAGES ON SUNDAY...WITH LOCATIONS IN EASTERN
MONTANA SEEING 850 MB TEMPERATURES DROPPING INTO THE -15 TO -18C
RANGE. THIS WILL RESULT IN HIGH TEMPERATURES IN THE SINGLE DIGITS
ACROSS EASTERN MONTANA ON SUNDAY...WITH TEMPERATURES IN THE TEENS
AND 20S FOR SOUTH CENTRAL MONTANA AND NORTHERN WYOMING. MORE
MOISTURE IS AVAILABLE WITH THIS SHORTWAVE...ALONG WITH A PERIOD OF
UPSLOPE NORTHEASTERLY WINDS FOR SOUTH CENTRAL MONTANA. EXPECT MUCH
OF THE CENTRAL AND EASTERN ZONES WILL SEE SOME LIGHT SNOW DURING
THE DAY SUNDAY. HOWEVER...THE QUICK-MOVING NATURE OF THE SYSTEM
AND LACK OF STRONG DYNAMICS WILL KEEP ANY SNOW ACCUMULATIONS VERY
LIGHT. CHURCH
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
NORTHWEST FLOW ALOFT WILL PERSIST THROUGH THE MAJORITY OF THE
EXTENDED PERIOD...WITH A POTENTIAL PATTERN CHANGE LATE NEXT WEEK.
TEMPERATURES WILL START OUT WELL BELOW AVERAGE SUNDAY WARMING TO
NEAR OR SLIGHTLY ABOVE AVERAGE BY TUESDAY/WEDNESDAY AS COLD POLAR
VORTEX SHIFTS EAST. AFTER A COUPLE OF WARM DAYS A DISTURBANCE
THURSDAY FROM THE NORTHWEST WILL HELP PUSH TEMPERATURES DOWN TO
AVERAGE OR BELOW FOR THURSDAY INTO FRIDAY. PRECIPITATION LOOKS
SCANT FOR THE EXTENDED PERIOD WITH JUST SOME SCATTERED SNOW
SHOWERS IN PLACE FOR THE SYSTEM THURSDAY INTO FRIDAY. GUSTY WEST
TO SOUTHWEST WINDS LOOK TO REDEVELOP TUESDAY AFTER A BREAK OVER
THE WEEKEND...LIKELY CONTINUING ON WEDNESDAY AND INTO THURSDAY
AHEAD OF THE WEAK COLD FRONT. STRENGTH OF THE PRESSURE GRADIENT
STILL UNCERTAIN BUT CURRENTLY LOOKS LESS THAN ADVISORY TYPE WINDS
FOR GAP FAVORED AREAS IF THE GFS IS TO BE BELIEVED. CHAMBERS
&&
.AVIATION...
STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE IN THE WEST
TODAY...AND WILL SPREAD INTO THE EAST THIS AFTERNOON. KLVM AND THE
WESTERN FOOTHILLS WILL SEE GUSTS TO 50KTS AT TIMES. GUSTS OF 30
TO 40 KTS CAN BE EXPECTED DURING ALL OTHER TAF SITES. OTHERWISE...VFR
CEILINGS EXPECTED ACROSS THE REGION...WITH OCCASIONAL MOUNTAIN
TOP OBSCURATION. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 048 023/031 009/023 009/029 020/040 023/042 025/036
0/N 00/B 04/J 21/B 10/U 01/B 23/J
LVM 048 030/038 012/025 013/033 021/040 024/040 022/033
0/N 00/N 02/J 21/N 10/N 02/J 23/J
HDN 051 019/028 006/019 002/025 016/039 019/040 023/035
0/N 00/B 14/J 21/B 11/U 01/B 23/J
MLS 046 016/019 000/008 908/017 011/032 016/036 021/032
0/B 00/B 24/J 22/J 21/B 01/B 23/J
4BQ 047 017/023 002/015 904/022 012/035 018/038 021/033
0/B 00/B 25/J 22/J 21/B 01/B 23/J
BHK 042 013/015 903/005 914/011 005/028 013/034 019/029
0/B 00/N 34/J 22/J 21/B 01/B 23/J
SHR 054 019/032 007/022 002/031 017/041 020/042 022/034
0/U 00/B 04/J 21/B 10/U 01/B 23/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 6 AM MST SATURDAY FOR ZONES
41-65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 323 AM MST FRI JAN 18 2013 MTZ028>042-056>058-063>068-WYZ098-099-191030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 323 AM MST FRI JAN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL CONTINUE TO IMPACT THE WESTERN FOOTHILLS THROUGH TONIGHT. GUSTS OF 55 TO 65 MPH FROM LIVINGSTON TO BIG TIMBER WILL CAUSE DIFFICULT CROSS WINDS FOR TRAVELERS ON INTERSTATE 90. HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON WILL ALSO BE IMPACTED BY STRONG CROSS WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF CANADIAN COLD FRONTS WILL IMPACT OUR REGION THIS WEEKEND. THE FIRST WILL OCCUR FRIDAY NIGHT AND BRING COLDER TEMPERATURES AND DECREASED WINDS ON SATURDAY. THE NEXT STRONGER COLD FRONT WILL BRING BELOW NORMAL TEMPERATURES FOR SUNDAY...AS WELL AS A BRIEF CHANCE OF LIGHT SNOW. COLDEST TEMPERATURES WILL BE NEAR THE DAKOTAS BORDER WHERE HIGHS ON SUNDAY WILL IN THE SINGLE DIGITS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423015.